Rainbow Fentanyl is a new Drug that is Spreading Throughout Various parts of Latin America and the United States and that is Claiming more and more Lives, Especially Young People..
LatinAmerican Post | Daniel Alejandro Vergara
Escucha este artículo
Leer en español: ¿Qué es el fentanilo arcoiris y por qué está causando preocupación?
This drug, in essence, is a synthetic opioid that becomes stronger than heroin and morphine. Fentanyl has two sides of the coin, conventionally, the one for pharmaceutical use is prescribed by health personnel for people who have a lot of pain after surgical procedures or advanced stages of terminal illnesses. But the other side of the coin has to do with fentanyl, which is manufactured illegally, is distributed on black markets and has been rapidly commercialized because it has an effect similar to that of heroin, but 50 times stronger. To this is added that to reduce its value it is mixed with other types of drugs, something that can be very dangerous for the health of consumers.
According to figures from the DEA (Drug Enforcement Administration), about 80,000 people have died from an overdose of this drug during the Covid 19 pandemic, in addition to which fentanyl seizures have been made in 18 of the 50 states that make up the United States. This agency also states that we must be concerned about this drug, since: "Only two milligrams of this drug, which is equivalent to 10-15 grains of table salt, is considered a lethal dose."
Another major concern of drug enforcement agencies is that distributors have found different ways to pass off rainbow fentanyl as conventional pills and other everyday health products, making seizures increasingly difficult to execute. The conventional presentations of this drug on the market are powder and liquid.
According to the Center for Disease Control and Prevention (CDC): “Powdered fentanyl looks like many other drugs. It is often mixed with drugs such as heroin, cocaine, and methamphetamine, and formed into pills that resemble other prescription opioids. Drugs laced with fentanyl are extremely dangerous, and many people may not even know that their drugs contain it. In its liquid form, illicitly manufactured fentanyl can be found as a nasal spray, eye drops, or applied as droplets on paper or in small treats.”
In Latin America, the market for this drug is beginning to grow rapidly. According to an investigation carried out by the Infobae portal, in Mexico alone, from 2018 to August 2022, nearly 5,000 kilograms of rainbow fentanyl have been seized. The investigation also states that according to data from the federal government, these seizures are equivalent to more than 40,000 million Mexican pesos. Being a drug that is on the rise and has such a powerful effect, the profit margins for the organized groups that process and market it are high.
We recommend you read: Infographic: Drug Use In Latin America And The World
Apache, Jackpot, Murder 8, Dance Fever, Goodfellas, Tango & Cash, are just some of the names that this illicit drug has on the market.
In terms of its effect, fentanyl acts on the brain's opioid receptors located in areas that help with the control of emotions and pain. In many cases (if it is consumed continuously) the brain gets used to the drug and its sensitivity decreases, this means that the body does not feel pleasure without the use of the opioid, generating dependencies and addictions. According to the National Institute of Health some effects of this drug can be: extreme happiness, lethargy, nausea, confusion, sedation, breathing problems and loss of consciousness.
According to CDC data, about 150 people die every day from overdoses with opioids such as rainbow fentanyl. This drug is dangerous because it does not have any specific smell, taste or color with which it can be identified, which is why if some type of psychoactive substance is consumed, it is not possible to know for sure if it has fentanyl in its composition, something that if known, it could prevent many overdose deaths.
Some of the recommendations from the CDC and NIH is that if you or someone else is thought to be overdosing, you should call the emergency line in your country as soon as possible, keep the person from falling asleep, and try to keep her conscious, lay her on her side to avoid hyperventilation and not administer any type of medication or substance that "may help reduce the effects of the drug." It is essential to wait for the health professionals to take care of the person with an overdose and provide them with as much information as possible about what the patient has consumed, the time in which they did so and other data required by the professionals.